Texas, 2009

Hail and Damaging Winds in Texas, August 12, 2009

August 12, 2009 · NWS HGX · 16 events in 6 counties and zones

A lingering stationary front draped over the region within a humid and unstable air mass, along with a northern advancing sea breeze boundary, initiated late afternoon severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lingering stationary front draped over the region within a humid and unstable air mass, along with a northern advancing sea breeze boundary, initiated late afternoon severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 12, 2:21 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 12, 2:21 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
321 PM CDT WED AUG 12 2009

.DISCUSSION...
WIDESPREAD CONVECTION HAS DEVELOPED ACROSS PORTIONS OF CENTRAL
TEXAS THIS AFTERNOON...WITH SOME SCATTERED SHOWERS AND
THUNDERSTORMS EXTENDING INTO SOUTHEAST TEXAS. THE BULK OF THE
ACTIVITY IN OUR AREA IS ALONG A LINE FROM NEAR HEARNE TO CONROE TO
LIBERTY COUNTY...WITH INDIVIDUAL THUNDERSTORMS MOVING SOUTHWARD AT
AROUND 15 MPH. WITH A FEW HOURS OF HEATING LEFT ADDITIONAL
THUNDERSTORM DEVELOPMENT IS EXPECTED THROUGH THE AFTERNOON. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW OF THE STRONGER
THUNDERSTORMS MAY PRODUCE SOME STRONG WIND GUSTS IN ADDITION TO
THE THREAT OF CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAINFALL.
THIS ACTIVITY IS EXPECTED TO COME TO AN END SHORTLY AFTER SUNSET
AS HEATING IS LOST.

SLIGHTLY DRIER AIR IS EXPECTED TO BEGIN FILTERING INTO THE AREA
FROM THE NORTHEAST TOMORROW INTO FRIDAY...BRINGING OUR OVERNIGHT LOWS
DOWN A FEW DEGREES AND LIMITING POPS THROUGH THE WEEKEND.

EARLY NEXT WEEK MODELS ARE IN DECENT AGREEMENT WITH DEVELOPING AN
INVERTED TROUGH ON THE UNDERSIDE OF THE UPPER LEVEL RIDGE TO OUR
EAST. AT THIS TIME IT LOOKS AS IF THIS FEATURE WILL STAY EAST OF
US...KEEPING OUR POPS LOW. IF FUTURE RUNS BEGIN TO SHIFT THIS
WESTWARD WE MAY NEED TO INCREASE POPS FOR MONDAY AND TUESDAY.

LATER IN THE FORECAST PERIOD THE MODELS SHIFT THE UPPER LEVEL
RIDGE WEST OF THE AREA INTO THE SOUTHWESTERN UNITED STATES.

38

.MARINE...
WEAK PRESSURE GRADIENT WILL PREVAIL OVER REGION. AS PREVIOUSLY
ADVERTISED MORE PRONOUNCED ONSHORE FLOW CAN BE EXPECTED LATE IN THE
WEEKEND AND INTO EARLY NEXT WEEK. HOWEVER WAVE HEIGHTS REMAINING
ON THE LOW SIDE FOR THE NEXT SEVERAL DAYS. 37

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      76 100  75  99  74 /  40  20  10  10  10
HOUSTON (IAH)              77  98  75  97  76 /  40  20  20  10  10
GALVESTON (GLS)            82  91  82  92  82 /  20  20  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...38
Hazardous weather outlook, Aug 12, 6:00 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT WED AUG 12 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-131200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
700 AM CDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON

ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE SEA BREEZE...OR POSSIBLY ALONG A WEAK NEAR-STATIONARY FRONT
ACROSS OUR FAR NORTHERN COUNTIES. THE POTENTIAL DOES EXIST THAT
STRONG STORMS WILL PRODUCE DAMAGING DOWN BURST WINDS.

.DAYS TWO AND THREE...THURSDAY AND FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH AFTERNOON ALONG
THE SEA BREEZE...OR POSSIBLY NEAR A WEAK WIND BOUNDARY OVER OUR FAR
NORTHERN COUNTIES. THE POTENTIAL DOES EXIST THAT ONE OR TWO OF
THESE STRONGEST STORMS WILL PRODUCE DAMAGING DOWN BURST WINDS.

.DAYS FOUR THROUGH SEVEN...SATURDAY THROUGH TUESDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 12, 3:15 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
415 PM CDT WED AUG 12 2009

TXZ199-213-122215-
HARRIS-MONTGOMERY-
415 PM CDT WED AUG 12 2009

...SPECIAL WEATHER STATEMENT...

AT 413 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SPRING...MOVING SOUTHWEST AT 10 MPH.

WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SPLASHTOWN...
MEMORIAL...HOOKS AIRPORT...THE GALLERIA...BUSH-INTERCONTINENTAL
AIRPORT...ADDICKS...TOMBALL...SPRING VALLEY...SPRING...PINEY POINT
VILLAGE...JERSEY VILLAGE...HUNTERS CREEK VILLAGE...HUMBLE...
HOUSTON...HILSHIRE VILLAGE...HEDWIG VILLAGE...BUNKER HILL VILLAGE AND
ALDINE.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE
AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2967 9553 2981 9582 3015 9596 3014 9593
      3012 9590 3012 9588 3008 9584 3008 9582
      3013 9581 3013 9557 3016 9535 2987 9519
TIME...MOT...LOC 2115Z 026DEG 8KT 3007 9542

The radar

The Houston radar (KHGX), 62 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Harris

When
August 12, 3:32 PM CST
Where
Harris County, (Iah)houston Intl Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
29.980, -95.350

Thunderstorm Wind, Brazos

When
August 12, 3:50 PM CST
Where
Brazos County, College Station
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
30.600, -96.330

Tree limbs, up to three inches in diameter, were snapped off trees.

Thunderstorm Wind, Brazos

When
August 12, 4:00 PM CST
Where
Brazos County, 2.96 mi SE of College Station
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
30.573, -96.291

Residential fences were blown down along Graham Road.

Thunderstorm Wind, Brazos

When
August 12, 4:00 PM CST
Where
Brazos County, 2.8 mi NE of Harvey
Measured
57 kt (66 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
30.680, -96.248

A greenhouse was destroyed by high wind. A satellite dish was blown off a home with surrounding tree damage.

Thunderstorm Wind, Harris

When
August 12, 4:00 PM CST
Where
Harris County, 1.62 mi NNE of Houston Collier Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.900, -95.466

There was wind damage to segments of business fencing along the 11800 block of West Montgomery.

Hail, Brazos

When
August 12, 4:15 PM CST
Where
Brazos County, 0.83 mi NW of College Station
Measured
0.88 in hail
Reported by
Public
Coordinates
30.608, -96.340

The hail was reported in south College Station near Texas A&M University.

Thunderstorm Wind, Harris

When
August 12, 4:30 PM CST
Where
Harris County, Houston Hobby Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
29.650, -95.280

Thunderstorm Wind, Harris

When
August 12, 4:39 PM CST
Where
Harris County, (Hou)hobby Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
29.650, -95.280

Sustained winds at Hobby Airport reached as high as 55 mph.

Thunderstorm Wind, Washington

When
August 12, 5:00 PM CST
Where
Washington County, 0.35 mi WNW of Washington
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.331, -96.176

Trees were downed by high winds along Highway 105.

Thunderstorm Wind, Brazoria

When
August 12, 5:10 PM CST
Where
Brazoria County, 3.3 mi WSW of Pearland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
29.552, -95.331

A four inch tree limb was broken off and down in the road near the Daugherty Road and FM 1185 intersection.

Thunderstorm Wind, Wharton

When
August 12, 5:25 PM CST
Where
Wharton County, 0.62 mi S of Newgulf
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.241, -95.921

A tree was downed off of New Gulf Road.

Hail, Fort Bend

When
August 12, 5:38 PM CST
Where
Fort Bend County, 3 mi W of Needville
Measured
1.75 in hail
Property damage
$4,000
Reported by
Public
Coordinates
29.400, -95.880

Public reported golfball sized hail.

Thunderstorm Wind, Fort Bend

When
August 12, 5:55 PM CST
Where
Fort Bend County, Needville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
29.400, -95.830

Tree damage due to high wind around the town of Needville.

Hail, Wharton

When
August 12, 6:28 PM CST
Where
Wharton County, Egypt
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.400, -96.250

Hail, Wharton

When
August 12, 6:28 PM CST
Where
Wharton County, Glen Flora
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.350, -96.200

Hail, Wharton

When
August 12, 6:28 PM CST
Where
Wharton County, Spanish Camp
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.400, -96.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195407, 195409, 195410, 195413, 195416, 195418, 195423, 195424, 195426, 195428, 195429, 195437, 195432, 195433, 195434, 195435.